Tornadoes · United States · Mississippi · 2011
EF3 tornado, Daniel to Lorena, Mississippi, April 27, 2011
From Daniel to Lorena, this EF3 tornado ran 8.9 miles across Smith County on April 27, 2011, touching down at 4:27 PM CDT and reaching 440 yards wide. It killed nobody, and did $300,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- April 27, 2011
- Touchdown
- 4:27 PM CDT (21:27 UTC)
- Lifted
- 4:38 PM CDT (21:38 UTC)
- On the ground
- 11 minutes
- Path length
- 8.9 miles (14.3 km)
- Path width
- 440 yards (402 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- $400,000
- County
- Smith County
- Touchdown point
- 32.140, -89.691
- Lift-off point
- 32.179, -89.547
- Record number
- 1104271527-01
What the Weather Service recorded
A historic outbreak of tornadoes across the Ark-La-Miss began late on Tuesday, April 26th continuing into the early morning hours of Wednesday, April 27th. The event ramped up again during the early afternoon of April 27th continuing into the early evening. The activity on April 26th began as supercell thunderstorms producing large hail and tornadoes across northeast Texas and portions of Arkansas before evolving into a squall line as it moved east. This line of storms had multiple stages of evolution and moved across several states before dissipating. This line was very efficient in producing wind damage as it pushed east. More impressively, this line was responsible for 23 of the 32 tornadoes that occurred across the Ark-La-Miss during this event. Of those 23, 12 were rated as strong (EF2, EF3) tornadoes and had fairly long path lengths.||The atmosphere reloaded quickly Wednesday morning and became increasingly favorable for more severe storms by early afternoon. The driving force for the activity Wednesday afternoon was a potent shortwave and deep surface low that intensified during the day. The winds in the mid levels of the atmosphere increased to 80-100 mph helping to deepen the surface low further, which in turn caused the low level winds to become stronger. The wind shear caused by the turning of the winds from south near the surface to westerly aloft was at rare levels for late April over the Deep South. In addition, an abundance of low level moisture returned to the area in wake of the morning complex. Sunny skies during the morning interacted with the high levels of low level moisture eventually leading to a very unstable air mass by early afternoon. The result was an extremely rare mix of instability and wind shear. These ingredients, along with lift from a potent upper disturbance, ultimately led to the historic tornado outbreak of April 27, 2011.||By early afternoon, several discrete supercell thunderstorms were developing across central and eastern Mississippi. It did not take long for these storms to take on ���classic��� supercell structures and begin producing tornadoes. The first tornado of the afternoon started in Neshoba County on the north side of Philadelphia. This tornado ended up producing EF-5 damage and tracked for 29 miles across Neshoba, Kemper, Winston and Noxubee Counties. Through the rest of the afteroon multiple tornadoes developed, stemming from multiple supercell storms. Nearly all of the storms produced tornadoes, with many of them long track and significant. The other violent tornado to impact the Jackson, MS forecast area occurred across Smith, Jasper, and Clarke Counties. This tornado continued into Alabama and had a total path length of 124 miles across both states.||Loss of life during this historic event was staggering. Unfortunately, 321 people lost their lives making this the second deadliest tornado outbreak in U.S. history. The March 18, 1925 Tri-State tornado outbreak is first with 747 fatalities. This marks the first EF-5 tornado in Mississippi since the Candlestick Park tornado on May 3, 1966, and this marks the first time since statistics have been kept that two EF-5 tornadoes have been recorded on the same day in Mississippi, with the tornado in Smithville also rated as EF-5. Incredibly, 4 tornadoes had path lengths over 100 miles across the southern states during this event, and all 4 of these were rated either EF-4 or EF-5.
The tornado touched down near County Road 131 to the south of Polkville causing tree damage and moving two mobile homes off of their foundation. The tornado tracked to the northeast and caused major tree damage along County Road 559 to the east of Trenton. Two chicken houses were destroyed, a mobile home was destroyed, and a home had roof damage. An 18 wheeler cab and trailer was thrown about 300 yards. Maximum estimated wind speeds were 130 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
34 minutes of warning. NWS JAN issued a tornado warning for this county at 20:53 UTC, 34 minutes before the tornado touched down, in force until 21:45 UTC.
The county was under a tornado watch, issued at 16:05 UTC and running to 23:42 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 07:27 UTC | 13:00 UTC | Tornado Watch | JAN |
| 08:04 UTC | 08:45 UTC | Severe Thunderstorm Warning | JAN |
| 08:46 UTC | 09:13 UTC | Severe Thunderstorm Warning | JAN |
| 09:00 UTC | 00:00 UTC | Wind Advisory | JAN |
| 16:05 UTC | 23:42 UTC | Tornado Watch | JAN |
| 19:21 UTC | 20:15 UTC | Tornado Warning | JAN |
| 20:53 UTC | 21:45 UTC | Tornado Warning | JAN |
| 21:38 UTC | 22:45 UTC | Tornado Warning | JAN |
| 22:02 UTC | 23:00 UTC | Tornado Warning | JAN |
| 23:42 UTC | 01:56 UTC | Tornado Watch | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:12 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 27, 2:15 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 27, 2:15 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT WED APR 27 2011
...VOLATILE AND DANGEROUS TORNADO OUTBREAK EXPECTED THIS AFTERNOON...
.SHORT TERM... (TODAY THROUGH SATURDAY)...WILL FOCUS ON HIGHLY
UNSTABLE...HIGHLY SHEARED...VOLATILE ENVIRONMENT THAT WILL BE
CONDUCIVE FOR STRONG/VIOLENT LONG-TRACK TORNADOES...DAMAGING WINDS
UPWARDS OF 80 MPH...AND LARGE HAIL TO THE SIZE OF GOLFBALLS THIS
AFTERNOON AND EARLY EVENING ACROSS THE ARKLAMISS REGION. THE SEVERE
WEATHER RISK WILL END WITH THE PASSAGE OF A DRYLINE FROM WEST TO EAST
BY 8PM THIS EVENING.
AT THIS TIME...THERE ARE SEVERAL DISCRETE SUPERCELLS THAT HAVE HAD A
HISTORY OF PRODUCING DAMAGE AND STRONG RADAR-INDICATED ROTATION.
COVERAGE AND INTENSITY OF THESE SUPERCELLS IS EXPECTED TO INCREASE
ACROSS THE ARKLAMISS REGION AHEAD OF SURGING DRYLINE. PLEASE STAY
ALERT AS MULTIPLE ROUNDS OF DISCRETE SUPERCELLS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING.
LASTEST SPC MESOANALYSIS DEPICTS SBCAPE VALUES OF 3500-4000 J/KG
WITHIN AN AREA OF EXTREME LOW LVL SHEAR/0-1 SRH OF 350-450M2S2/ AND
DEEP LAYER SHEAR/0-6 KM OF 60-70KTS/. THESE PARAMETERS ARE FURTHER
SUPPORTED BY THE 18Z KJAN RAOB SOUNDING INDICATING ~3500 J/KG SBCAPE
AND 0-3 KM VALUES ~600M2S2. THESE PARAMETERS ARE BEING DRIVEN BY SFC
TEMPERATURES SOARING INTO THE MID 80S WITH SURFACE DEWPOINTS IN THE
LOW 70S SURGING NORTHWARD ON A SOUTH TO SOUTH-SOUTHWEST 40 TO 50 KT
LOW-LVL JET AND A STRONG 995MB SFC LOW TRAVERSING ARKANSAS THIS
AFTERNOON. THIS LOW-LVL JET COUPLED WITH NEARLY 60 KT H7 SOUTH-WEST
WINDS AND WESTERLY H5 WINDS OF 75-80 KT AND ON THE NOSE OF AN
INTRUDING 110 KT H25 JET MAX WILL CONTINUE TO ENHANCE DIVERGENCE AND
TILTING OF STORMS WHICH WILL INCREASE THEIR LONGEVITY AND STRENGTH
THROUGH THE AFTERNOON. KJAN VAD WIND PROFILES ALONG WITH 18Z JAN RAOB
SOUNDING INDICATE SOUTH TO SOUTHWEST WINDS AT THE SURFACE WHILE WINDS
REMAIN BACKED TO THE SOUTH AND SOUTHEAST ACROSS EAST MISSISSIPPI.
THUS...EASTERN AND NORTHERN MISSISSIPPI WILL BE THE MOST FAVORABLE
LOCATION FOR THE VIOLENT/STRONG LONG-TRACK TORNADOES.
HOWEVER...CENTRAL AND WESTERN MISSISSIPPI AND NORTHEAST LOUISIANA
WILL STILL HAVE AN ENHANCED RISK FOR STRONG TORNADOES...LARGE
HAIL..AND DAMAGING WINDS THROUGH THIS AFTERNOON.
OUTSIDE OF THE DANGEROUS AND VOLATILE SEVERE WEATHER EPISODE...SOUTH
WINDS OF 15 TO 20 MPH AND GUSTS UPWARDS OF 25 TO 30 MPH WILL OCCUR
AHEAD OF THE DRYLINE THIS AFTERNOON. WITH THE PASSAGE OF THE DRYLINE
THIS LATE AFTERNOON IN WESTERN AND CENTRAL AREAS...WINDS WILL SWITCH
QUICKLY TO THE WEST AND REMAIN GUSTY. A WIND ADVISORY WILL REMAIN IN
EFFECT THROUGH 7PM TONIGHT.
FOR THURSDAY THROUGH SATURDAY...MUCH QUIETER CONDITIONS WILL BE ON
TAP AS LOW PRESSURE RESPONSIBLE FOR SEVERE WEATHER TODAY WILL PULL
OFF TO THE GREAT LAKES AND DRIER AIR AND HIGHER PRESSURE NOSE IN
FROM THE SOUTHERN PLAINS BY THURSDAY AND SETTLE ACROSS THE REGION BY
LATE WEEK. ANTICIPATING MOSTLY CLEAR TO PARTLY CLOUDY SKIES THURSDAY
THROUGH SATURDAY WITH COMFORTABLE TEMPERATURES. UPDATED PRODUCTS ARE
OUT. /ALLEN/
&&
.PREV DISCUSSION... /ISSUED 1051 AM CDT WED APR 27 2011/
..SIGNIFICANT SEVERE STORMS AND TORNADO OUTBREAK EXPECTED THIS
AFTERNOON...
UPDATE...NOT MUCH HAS CHANGED WITH OUR THINKING AND THE OVERALL
EVOLUTION FOR TODAY. HOWEVER...THE DETAILS ARE BECOMING A BIT MORE
CLEAR BASED OFF LATEST HI-RES MODELS AND TRENDS WITH RADAR AND SAT
IMAGERY.
A VOLATILE SITUATION IS DEVELOPING WHICH LOOKS TO SUPPORT SEVERAL
SUPERCELL STORMS MOVING ACROSS THE CWA FROM LATE MORNING AND DURING
THE AFTERNOON. THE COMBINATION OF INSTABILITY AND LOW LEVEL SHEAR IS
OFF THE CHART AND AT LEVELS RARELY SEEN. EFFECTIVE SRH VALUES ARE
CURRENTLY 600-900 M2/S2 AND FORECAST TO REMAIN VERY HIGH AND WILL
LIKELY HOLD IN THE 300-600 M2/S2 RANGE IF NOT HIGHER. INSTABILITY
WILL BE QUITE HIGH AS WELL AND EXCEED 2500-3000 J/KG IF DEWPTS HOLD
AROUND 70. FORCING WILL BE INTENSE AND THERE WILL BE SOME CAPPING
MOVING IN FROM THE SW. THIS SHOULD KEEP CELLS DISCRETE AND
SUPERCELLULAR TODAY. DEEP LAYER SHEAR IS PUSHING 80 KTS AND COULD GET
HIGHER AS A 100KT MID LEVEL JET CORE PUNCHES INTO THE REGION IN A FEW
HRS.
EVOLVING SUPERCELLS IS THIS EXTREME ENVIRONMENT IS BAD NEWS. THERE
WILL LIKELY BE SEVERAL STRONG TORNADOES WITH A VIOLENT TORNADO
POSSIBLE. CURRENT SIGTOR PARAMETERS (10-12) AND 0-1KM EHI VALUES (9-12)
ARE EXTREME ABOUT AS CLASSIC AND SIGNIFICANT OF A SETUP AS THEY COME.
STORMS WILL MOVE QUICKLY NE IN THE FAST DEEP LAYER FLOW AND STORMS
SHOULD AVG 50-60 MPH. THIS SETUP WILL ALSO SUPPORT LONG LIVED
SUPERCELLS AND LONG TRACKED TORNADOES. I CAN'T STRESS ENOUGH HOW
DANGEROUS A SITUATION THIS APPEARS. OUR SAVING GRACE WOULD BE IF
STORM MODE SOME HOW BECOMES MORE LINEAR...BUT ALL HI-RES GUID
SUPPORTS DISCRETE CELLS. IN ADDITION TO TORNADOES...VERY LARGE HAIL
WILL BE POSSIBLE ALONG WITH DMG WINDS OF 60-80 MPH.
TIMING WILL BE FROM NOON TO 7 PM WITH A STEADY EASTWARD PROGRESSION
TO THE ACTIVITY DURING THE AFTERNOON. BASED OFF STORM
INITIATION...MESOCYCLONE MATURITY...AND STORM PROPAGATION...THE AREA
AT GREATEST RISK FOR STRONG/VIOLENT TORNADOES LOOKS TO EXIST WITHIN A
ZONE FROM GREENWOOD TO VICKSBURG TO LAUREL AND POINTS E/N OF THAT
LINE. AREAS OUTSIDE THAT WILL HAVE THE POTENTIAL FOR HIGH END SVR
STORMS AS WELL...BUT THAT AREA HAS THE GREATEST OVERLAP OF ALL
PARAMETERS.
OUTSIDE THE SVR STORMS...FLASH FLOODING IS STILL A POSSIBILITY ACROSS
THE NORTH. RAINFALL FROM LAST NIGHTS COMPLEX HAS SET THE STAGE AND
ANY ADDITIONAL ACTIVITY TODAY COULD CAUSE FLOODING ISSUES IF TRAINING
OCCURS. AS THE AREA WARMS THIS MORNING...VERY STRONG WINDS WILL MIX
DOWN AND CAUSE WINDY CONDITIONS...GUSTS TO 30-40 MPH WILL BE
POSSIBLE. AS THE DRY LINE ENTERS THE W/NW...WINDS COULD POTENTIALLY
GET STRONGER AND GUST TO 50 MPH. /CME/
&&
.AVIATION...
DANGEROUS FLYING WEATHER IS EXPECTED OVER THE NEXT 12-18
HOURS AS ANOTHER ROUND OF SEVERE TSRA(LARGE HAIL/SEVERE TURBULENCE/
WIND SHEAR)IMPACT THE ARKLAMISS. SCATTERED TO NUMEROUS TSRA WILL
BEGIN IMPACTING THE REGION 19-23Z AS A FRONTAL BOUNDARY CROSSES LA AND
MOVES INTO WRN MS BY 00Z FROM THE WEST. PREVAILING VFR CONDITIONS
WILL PERSIST OUTSIDE OF CONVECTION WITH GUSTY S WINDS OF 20-35KTS
THIS AFTN INTO THIS EVENING UNTIL THE FROPA WHEN WNW FLOW TAKES OVER
AND WINDS DIMINISH TO 10-25KTS. DRYING AIR MASS LATER TONIGHT WILL
LEAD TO A COUPLE OF VFR CLEAR DAYS TO FOLLOW./40/ALLEN/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 51 74 48 82 / 13 0 0 0
MERIDIAN 52 74 44 80 / 47 0 0 0
VICKSBURG 50 76 46 82 / 14 0 0 0
HATTIESBURG 55 77 45 84 / 34 0 0 0
NATCHEZ 50 75 44 83 / 14 0 0 0
GREENVILLE 50 73 48 82 / 11 0 0 0
GREENWOOD 50 73 48 81 / 12 0 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ018-019-
025>044-047>049.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ018-019-025>066-
072>074.
LA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR LAZ007>009-
015-016-023-025.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ007>009-015-016-
023>026.
AR...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR ARZ074-075.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.
&&
ALLEN/CME/40Hazardous weather outlook, Apr 27, 11:22 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1122 AM CDT WED APR 27 2011 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 281630- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 1122 AM CDT WED APR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND THURSDAY THE POTENTIAL FOR AN OUTBREAK OF SIGNIFICANT SEVERE STORMS AND TORNADOES APPEARS LIKELY THIS AFTERNOON ACROSS THE ENTIRE AREA. LARGE HAIL TO THE SIZE OF GOLF BALLS OR LARGER AND DAMAGING WIND GUSTS FROM 60 TO 80 MPH WILL BE POSSIBLE ALONG WITH THE POTENTIAL FOR LONG TRACK...STRONG TO VIOLENT TORNADOES. THE AREA WITH THE GREATEST RISK OF STRONG TO VIOLENT TORNADOES WILL BE EAST AND NORTH OF A LINE FROM GREENWOOD TO VICKSBURG TO LAUREL MS. THE TIMING APPEARS TO BE FROM NOON TO 7PM WITH A STEADY EASTWARD PROGRESSION OF THE ACTIVITY ACROSS THE AREA THROUGH THE AFTERNOON HOURS. THIS IS A VERY DANGEROUS SITUATION SO PLEASE CONTINUE TO MONITOR THE LATEST WATCHES AND WARNINGS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED TODAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 15
In the hours before
Local storm report, Apr 27, 3:47 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
347 PM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM DOWNBURST 4 E NANIH WAIYA 32.92N 88.89W
04/27/2011 KEMPER MS BROADCAST MEDIA
EXTENSIVE DAMAGE...MOBILE HOMES DAMAGED OR
DESTROYED...LARGE NUMBERS OF TREES DOWN PREVENTING
EMERGENCY WORKERS FROM GETTING INTO AREA. UNKNOWN NUMBER
OF INJURIES.
&&Local storm report, Apr 27, 3:48 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
348 PM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL FLORENCE 32.15N 90.13W
04/27/2011 E1.75 INCH RANKIN MS PUBLIC
SOME OF THE HAIL WAS CLOSER TO 2 INCHES IN DIAMETER.
&&
BKLocal storm report, Apr 27, 3:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TORNADO 4 E NANIH WAIYA 32.92N 88.89W
04/27/2011 KEMPER MS BROADCAST MEDIA
EXTENSIVE DAMAGE...MOBILE HOMES DAMAGED OR
DESTROYED...LARGE NUMBERS OF TREES DOWN PREVENTING
EMERGENCY WORKERS FROM GETTING INTO AREA. UNKNOWN NUMBER
OF INJURIES.
0330 PM HAIL TERRY 32.10N 90.30W
04/27/2011 E1.75 INCH HINDS MS BROADCAST MEDIA
0347 PM HAIL FLORENCE 32.15N 90.13W
04/27/2011 E1.75 INCH RANKIN MS PUBLIC
SOME OF THE HAIL WAS CLOSER TO 2 INCHES IN DIAMETER.
&&Local storm report, Apr 27, 3:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
357 PM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL FLORENCE 32.15N 90.13W
04/27/2011 E2.50 INCH RANKIN MS BROADCAST MEDIA
0350 PM HAIL STAR 32.09N 90.05W
04/27/2011 E1.75 INCH RANKIN MS BROADCAST MEDIA
&&Local storm report, Apr 27, 4:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TORNADO 4 E NANIH WAIYA 32.92N 88.89W
04/27/2011 KEMPER MS BROADCAST MEDIA
*** 3 FATAL *** UPDATE...EXTENSIVE DAMAGE...MOBILE HOMES
DAMAGED OR DESTROYED...LARGE NUMBERS OF TREES DOWN
PREVENTING EMERGENCY WORKERS FROM GETTING INTO AREA.
MEDIA REPORTS THAT KEMPER COUNTY SO CONFIRMS 3 FATALITIES
IN AREA.
&&Local storm report, Apr 27, 4:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
422 PM CDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG 7 NNW HESTERVILLE 33.25N 89.69W
04/27/2011 ATTALA MS EMERGENCY MNGR
TREES DOWN ON COUNTY ROAD 3122
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
9.5 hours before the tornado, 47 km from the path. April 27, 2011.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -102 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 449 m²/s²
- 0-3 km storm-relative helicity
- 786 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 21.2
- 0-3 km lapse rate
- 3.4 K/km
Jackson, MS (KJAN), 00:00Z
2.5 hours after it, 47 km from the path. April 28, 2011.
- Mixed-layer CAPE
- 1732 J/kg
- Mixed-layer CIN
- -14 J/kg
- Surface CAPE
- 3998 J/kg
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
- 0-3 km lapse rate
- 5.6 K/km
The radar
The Jackson/Brandon,MS radar (KDGX), 37 km away, was scanning. The volume nearest the touchdown began at 21:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:50 UTC | HAIL 2.5 | Florence | Rankin, MS | |
| 20:27 UTC | TORNADO 3 | 4 S Polkville | Smith, MS | TORNADO RATED EF3 WITH MAXIMUM WIND SPEED OF 130 MPH...PATH LENGTH OF 8.2 MILES AND PATH WIDTH OF ONE QUARTER MILE MOVING FROM 3.6 MILES SOUTH OF POLKVILLE TO 2.6 MILES NORTH OF BURNS...IT CAUSED MAJOR TREE DAMAGE...DEST |
| 20:30 UTC | HAIL 1.75 | Terry | Hinds, MS | |
| 20:45 UTC | HAIL 2.5 | Florence | Rankin, MS | |
| 20:47 UTC | HAIL 1.75 | Florence | Rankin, MS | SOME OF THE HAIL WAS CLOSER TO 2 INCHES IN DIAMETER. |
| 20:50 UTC | HAIL 1.75 | Star | Rankin, MS | |
| 21:22 UTC | HAIL 2.75 | Polkville | Smith, MS | |
| 21:27 UTC | TORNADO 3 | 4 S Polkville | Smith, MS | TORNADO RATED EF3 WITH MAXIMUM WIND SPEED OF 130 MPH...PATH LENGTH OF 8.2 MILES AND PATH WIDTH OF ONE QUARTER MILE MOVING FROM 3.6 MILES SOUTH OF POLKVILLE TO 2.6 MILES NORTH OF BURNS...IT CAUSED MAJOR TREE DAMAGE...DEST |
| 21:30 UTC | HAIL 1.75 | 6 E Polkville | Smith, MS | GOLF BALL HAIL IN THE TRENTON COMMUNITY |
| 21:33 UTC | TORNADO | 4 Wnw Burns | Smith, MS | EM REPORTS TORNADO ON THE GROUND AT INTERSECTION OF STATE HWY 481 AND COUNTY ROAD 503...DEBRIS BALL ON RADAR IN SAME LOCATION |
| 21:40 UTC | TORNADO | 5 Nne Burns | Smith, MS | FIRE DEPTS REPORTS TOUCHDOWN NEAR LORENA COMMUNITY |
| 22:08 UTC | TORNADO 3 | 2 S Newton | Newton, MS | TORNADO RATED EF3 WITH MAXIMUM WINDS 145 MPH...PATH LENGTH 11 MILES PATH WIDTH 0.25 MILE..MOVING FROM 2 SOUTH OF NEWTON TO 2 NORTH OF HICKORY...LIFTED UP THE END OF A CONCRETE BRIDGE ON HIGHWAY 15...CAUSED MAJOR TREE DAM |
| 22:12 UTC | TORNADO | Newton | Newton, MS | WTOK REPORTS VIEWING A LARGE TORNADO ON THEIR SKYCAM ENTERING NEWTON |
| 22:18 UTC | TORNADO | 2 Wnw Hickory | Newton, MS | SEVERAL HOUSES DAMAGED...ROOFS TORN OFF...SIGNIFICANT TREE DAMAGE WITH TREES UPROOTED AND SNAPPED |
| 22:20 UTC | TORNADO | 2 Nw Hickory | Newton, MS | TORNADO CROSSED INTERSTATE 20 NEAR HICKORY EXIT. TRAILER DESTROYED AND DEBRIS FALLING FROM SKY. |
| 22:42 UTC | TORNADO 4 | 1 Ese Raleigh | Smith, MS | *** 6 FATAL, 35 INJ *** TORNADO RATED EF4 WITH MAXIMUM WINDS OF 175 MPH...PATH LENGTH OF 65 MILES AND PATH WIDTH OF 0.6 MILES...MOVING FROM 1 ESE RALEIGH IN SMITH COUNTY ACROSS JASPER AND CLARKE COUNTIES TO STATE LINE... |
| 22:42 UTC | TORNADO | 1 Ese Raleigh | Smith, MS | TORNADO RATED EF4 WITH MAXIMUM WINDS OF 175 MPH...PATH LENGTH OF 65 MILES AND PATH WIDTH OF 0.6 MILES...MOVING FROM 1 ESE RALEIGH IN SMITH COUNTY ACROSS JASPER AND CLARKE COUNTIES TO STATE LINE...MASSIVE TREE AND STRUCTU |
| 22:50 UTC | TORNADO | 5 S Pineville | Smith, MS | TORNADO REPORTED WITH EXTENSIVE TREE DAMAGE...EMERGENCY CREWS HAVING DIFFICULTY GETTING INTO THE AREA |
| 23:03 UTC | TORNADO | 5 Nnw Turnerville | Jasper, MS | TORNADO MOVED THROUGH AREA CAUSING SIGNIFICANT DAMAGE AND INJURIES |
| 23:21 UTC | TORNADO | Rose Hill | Jasper, MS | AT LEAST ONE HOUSE DESTROYED |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of April 27, 2011
209 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 27 | 1:12 AM CDT | EF1 | Yazoo, MS | 9.7 | 250 | $70,000 | ||
| April 27 | 1:15 AM CDT | EF1 | Leflore, MS | 27.7 | 50 | $50,000 | ||
| April 27 | 1:24 AM CDT | EF1 | Leflore, MS | 3.2 | 100 | $50,000 | ||
| April 27 | 1:36 AM CDT | EF0 | LaSalle Parish, LA | 8.0 | 100 | $40,000 | ||
| April 27 | 1:40 AM CDT | EF2 | Holmes, MS | 12.3 | 1,760 | $100,000 | ||
| April 27 | 1:40 AM CDT | EF3 | Holmes, MS | 23.0 | 1,760 | $700,000 | ||
| April 27 | 1:51 AM CDT | EF2 | Attala, MS | 23.0 | 860 | $553,000 | ||
| April 27 | 1:51 AM CDT | EF0 | Holmes, MS | 1.7 | 50 | $25,000 | ||
| April 27 | 1:59 AM CDT | EF2 | Holmes, MS | 8.8 | 880 | $10,000 | ||
| April 27 | 2:06 AM CDT | EF1 | Grenada, MS | 1.9 | 150 | $60,000 | ||
| April 27 | 2:17 AM CDT | EF2 | Montgomery, MS | 11.7 | 1,760 | $425,000 | ||
| April 27 | 2:20 AM CDT | EF1 | Attala, MS | 0.5 | 50 | $25,000 | ||
| April 27 | 2:25 AM CDT | EF2 | Choctaw, MS | 6.8 | 1,750 | 2 | $350,000 | |
| April 27 | 2:29 AM CDT | EF1 | Winston, MS | 4.2 | 150 | $85,000 | ||
| April 27 | 2:29 AM CDT | EF3 | Choctaw, MS | 58.7 | 1,800 | 25 | $5.4 million | |
| April 27 | 2:37 AM CDT | EF2 | Webster, MS | 13.3 | 1,320 | 1 | 5 | $605,000 |
| April 27 | 2:47 AM CDT | EF1 | Winston, MS | 7.3 | 200 | $60,000 | ||
| April 27 | 3:20 AM CDT | EF1 | Noxubee, MS | 6.2 | 150 | $300,000 | ||
| April 27 | 3:43 AM CDT | EF2 | Tishomingo, MS | 9.3 | 150 | 1 | $500,000 | |
| April 27 | 4:01 AM CDT | EF1 | Lauderdale, AL to TN | 9.2 | 200 | $1,000 | ||
| April 27 | 4:03 AM CDT | EF2 | Kemper, MS to AL | 35.2 | 1,410 | $3.2 million | ||
| April 27 | 4:19 AM CDT | EF1 | Lauderdale, AL | 1.8 | 100 | 1 | ||
| April 27 | 4:27 AM CDT | EF2 | Pickens, AL | 14.4 | 1,232 | $1.8 million | ||
| April 27 | 4:41 AM CDT | EF3 | Pickens, AL | 22.5 | 704 | $741,000 | ||
| April 27 | 5:03 AM CDT | EF1 | Fayette, AL | 7.3 | 176 | 4 | $1.4 million | |
| April 27 | 5:17 AM CDT | EF3 | Tuscaloosa, AL | 20.3 | 200 | $9.3 million | ||
| April 27 | 5:18 AM CDT | EF3 | Walker, AL | 18.9 | 375 | 20 | $13 million | |
| April 27 | 5:38 AM CDT | EF2 | Lincoln, TN | 25.9 | 400 | |||
| April 27 | 5:40 AM CDT | EF1 | Marshall, TN | 2.9 | 100 | $75,000 | ||
| April 27 | 5:47 AM CDT | EF0 | Rutherford, TN | 2.1 | 50 | $8,000 | ||
| April 27 | 5:48 AM CDT | EF2 | Cullman, AL | 30.3 | 880 | 1 | ||
| April 27 | 5:50 AM CDT | EF1 | Shelby, AL | 3.4 | 100 | $3.7 million | ||
| April 27 | 5:50 AM CDT | EF1 | Lawrence, TN | 2.7 | 150 | 1 | $11,000 | |
| April 27 | 5:52 AM CDT | EF0 | Rutherford, TN | 1.6 | 75 | $50,000 | ||
| April 27 | 5:53 AM CDT | EF2 | Blount, AL | 3.2 | 200 | 3 | $9.3 million | |
| April 27 | 5:54 AM CDT | EF2 | Jefferson, AL | 7.8 | 200 | 20 | $18 million | |
| April 27 | 6:12 AM CDT | EF1 | Blount, AL | 14.8 | 200 | $42,000 | ||
| April 27 | 6:13 AM CDT | EF2 | Moore, TN | 2.0 | 75 | $25,000 | ||
| April 27 | 6:16 AM CDT | EF2 | St. Clair, AL | 3.8 | 200 | 5 | $865,000 | |
| April 27 | 6:20 AM CDT | EF1 | Marshall, AL | 11.0 | 75 | |||
| April 27 | 6:24 AM CDT | EF0 | Smith, TN | 3.4 | 50 | $5,000 | ||
| April 27 | 6:24 AM CDT | EF1 | Marshall, AL | 6.4 | 100 | |||
| April 27 | 6:30 AM CDT | EF2 | Marshall, AL | 20.0 | 880 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 4.6 | 50 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 3.4 | 100 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 5.7 | 50 | |||
| April 27 | 6:32 AM CDT | EF1 | Green, KY | 3.1 | 150 | |||
| April 27 | 6:35 AM CDT | EF1 | Marshall, AL | 4.9 | 100 | |||
| April 27 | 6:35 AM CDT | EF1 | Marshall, AL | 0.3 | 50 | $10,000 | ||
| April 27 | 6:43 AM CDT | EF0 | Marshall, AL | 2.8 | 75 | |||
| April 27 | 6:45 AM CDT | EF0 | Coffee, TN | 1.7 | 50 | $5,000 | ||
| April 27 | 6:45 AM CDT | EF1 | Marshall, AL | 4.8 | 200 | |||
| April 27 | 6:45 AM CDT | EF1 | Marshall, AL | 6.9 | 300 | |||
| April 27 | 6:47 AM CDT | EF1 | Jackson, TN | 3.3 | 100 | $10,000 | ||
| April 27 | 6:49 AM CDT | EF0 | Jackson, TN | 2.0 | 50 | $20,000 | ||
| April 27 | 6:49 AM CDT | EF1 | Marshall, AL | 1.6 | 100 | |||
| April 27 | 6:50 AM CDT | EF1 | Warren, TN | 13.2 | 100 | $100,000 | ||
| April 27 | 6:58 AM CDT | EF1 | DeKalb, AL | 27.9 | 300 | 1 | ||
| April 27 | 7:02 AM CDT | EF1 | Monroe, KY | 5.9 | 550 | |||
| April 27 | 7:10 AM CDT | EF2 | DeKalb, AL | 5.8 | 200 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.